Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Decomposition of polynomials and approximate roots


Author: Arnaud Bodin
Journal: Proc. Amer. Math. Soc. 138 (2010), 1989-1994
MSC (2010): Primary 13B25
DOI: https://doi.org/10.1090/S0002-9939-10-10245-7
Published electronically: February 2, 2010
MathSciNet review: 2596034
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We state a kind of Euclidian division theorem: given a polynomial $ P(x)$ and a divisor $ d$ of the degree of $ P$, there exist polynomials $ h(x),Q(x),R(x)$ such that $ P(x) = h\circ Q(x) +R(x)$, with $ \deg h=d$. Under some conditions $ h,Q,R$ are unique, and $ Q$ is the approximate $ d$-root of $ P$. Moreover we give an algorithm to compute such a decomposition. We apply these results to decide whether a polynomial in one or several variables is decomposable or not.


References [Enhancements On Off] (What's this?)

  • 1. S.S. Abhyankar, T.T. Moh, Newton-Puiseux expansion and generalized Tschirnhausen transformation. I, II. J. Reine Angew. Math. 260 (1973), 47-83; and ibid. 261 (1973), 29-54. MR 0337955 (49:2724)
  • 2. S.S. Abhyankar, T.T. Moh, Embeddings of the line in the plane. J. Reine Angew. Math. 276 (1975), 148-166. MR 0379502 (52:407)
  • 3. A.F. Beardon, Composition factors of polynomials. The Chuang special issue. Complex Variables Theory Appl. 43 (2001), 225-239. MR 1820924 (2002a:12001)
  • 4. A. Bodin, P. Dèbes, S. Najib, Indecomposable polynomials and their spectrum. Acta Arith. 139 (2009), 79-100.
  • 5. J. von zur Gathen, Functional decomposition of polynomials: the tame case. J. Symb. Comp. 9 (1990), 281-299. MR 1056628 (92a:12015)
  • 6. D. Kozen, S. Landau, Polynomial decomposition algorithms. J. Symb. Comp. 7 (1989), 445-456. MR 999513 (91c:13022)
  • 7. P.R. Lazov, A criterion for polynomial decomposition. Mat. Bilten 45 (1995), 43-52. MR 1394784 (97f:12002)
  • 8. P. Popescu-Pampu, Approximate roots. Valuation theory and its applications, Vol. II (Saskatoon, SK, 1999), Fields Inst. Commun., 33. Amer. Math. Soc., Providence, RI, 2003, 285-321. MR 2018562 (2004k:14006)
  • 9. E.D. Rainville, Necessary conditions for polynomial solutions of certain Riccati equations. Amer. Math. Monthly 43 (1936), 473-476. MR 1523734
  • 10. A. Schinzel, Polynomials with special regard to reducibility. Encyclopedia of Mathematics and its Applications, 77. Cambridge University Press, Cambridge, 2000. MR 1770638 (2001h:11135)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 13B25

Retrieve articles in all journals with MSC (2010): 13B25


Additional Information

Arnaud Bodin
Affiliation: Laboratoire Paul Painlevé, Mathématiques, Université de Lille 1, 59655 Villeneuve d’Ascq, France
Email: Arnaud.Bodin@math.univ-lille1.fr

DOI: https://doi.org/10.1090/S0002-9939-10-10245-7
Keywords: Decomposable and indecomposable polynomials in one or several variables
Received by editor(s): March 10, 2009
Received by editor(s) in revised form: October 6, 2009
Published electronically: February 2, 2010
Communicated by: Bernd Ulrich
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society